New Mexico, 2003

Hail in New Mexico, July 20, 2003

July 20, 2003 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 20, 2:09 AM MST, 8 hours 36 minutes earlier.

Area forecast discussion, Jul 20, 2:09 AM MST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 AM MDT SUN JUL 20 2003

STG UPR RDG TO SLOWLY BUILD OVER INTRMTN REGION IN THE NEAR TERM WITH
ITS CORE SHIFTING FROM THE FOUR CORNERS TDA TO NEVADA BY MON. RDG TO
REMAIN IN THIS GENL AREA THRU TUE BEFORE IT BEGINS TO DRIFT BACK
TOWARD THE EAST AND SOUTH MID TO LATE WEEK IN RESPONSE TO A SERIES OF
SHORT-WAVE TROUGHS TRACKING ACRS THE NWRN CONUS/SWRN CANADA.

LATEST INDICATIONS ARE THAT TDA AND MON WILL BE TWO OF THE MORE
ACTIVE DAYS THIS WEEK...AT LEAST FOR NRN/WRN AREAS. THE STEERING
FLOW WILL BE FROM THE N OR NW ACRS NRN SECTIONS AND MORE NELY ACROSS
THE SOUTH. FINALLY MANAGED A DECENT TSTM CROP ACROSS THE NW HALF OF
THE FCST AREA SATURDAY AFTERNOON/EVENING THANKS TO STEEPER LAPSE
RATES AND WEAKLY DIFLUENT FLOW AT UPPER LEVELS. STILL WATCHING A
CLUSTER OF STORMS ROLLING SEWD ACRS THE UPPER RGV THIS MORNING. SOME
THIS ACTIVITY COULD REACH ABQ AREA LATER THIS MORNING IF IT HOLDS
TOGETHER.

WILL KICK IT UP A NOTCH TODAY. LIKE YDA...THETA-E VALUES...750 MB DEW
POINTS AND INSTABILITY WILL BE MAXIMIZED IN A CORRIDOR FROM NE TO SW
WITH THE NRN AND WC MTNS FAVORED FOR TSTMS DURING THE AFTERNOON.
INTERACTIVE FCST SOUNDINGS BASED OFF THE META SUGGEST CAPES OF 1000-
1200 J/KG AND LI/S APCHG -4 ACRS THIS REGION. ONCE AGAIN...A
FAVORABLE STEERING FLOW COUPLED WITH OUTFLOW INTERACTIONS WILL HELP
TO CARRY/DEVELOP STORMS FARTHER OUT ACROSS THE NE AND ALSO INTO THE
CNTL VALLEYS MID/LATE AFTERNOON AND EARLY TNGT. ADDITIONALLY...BOTH
THE META AND GFS SHOW A COUPLE OF MID-LEVEL IMPULSES ROTATING AROUND
SERN FLANK OF UPR HIGH NEXT 36-48 HRS. GFS MAY BE HAVING SOME
CONVECTIVE FEEDBACK ISSUES BUT NONETHELESS THESE FEATURES WL PROVIDE
ADDITIONAL UL SUPPORT.

MEANWHILE...SFC FRONT STILL EXPCTD TO PUSH INTO THE NE THIS EVENING
PROVIDING LL FOCUS ACRS THAT PART OF THE AREA FOR TNGT. BNDRY
BECOMES TOUGH TO FIND IN LATER PDS BUT OVERALL LOOKS LIKE A GENL
UPSLOPE SFC PTRN IN PLACE FOR MON. ETA DRIVES ANOTHER SURGE OF
COOLER AIR INTO THE NE ON TUE BUT THIS TIME LOWER DEW POINTS MAY
FILTER IN FROM THE NE. GFS KEEPS THIS BNDRY TO OUR NE. CURRENT GRIDS
PLAYING OFF THE ETA WITH COOLER TEMPS EC/NE. WITH EXCEPTION OF OUR
WC/SW ZONES...TUE MAY BE LESS ACTIVE THAN FCST. BACK TO LOW GRADE
STUFF WED/THU AS UPR RDG HEADS TWD FOUR CORNERS.  KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 098/068 096/066 096 41342
GALLUP.................... 093/058 092/057 093 41443
GRANTS.................... 094/057 092/056 093 41444
GLENWOOD.................. 100/062 099/062 099 41333
CHAMA..................... 088/049 084/047 086 41545
LOS ALAMOS................ 090/060 086/059 087 41434
RED RIVER................. 083/047 078/045 082 41545
TAOS...................... 092/056 087/054 089 41444
SANTA FE.................. 091/057 087/056 089 41444
SANTA FE AIRPORT.......... 093/061 089/060 091 41443
ESPANOLA.................. 096/057 092/056 096 41443
ALBUQUERQUE HEIGHTS....... 096/069 093/068 094 41343
ALBUQUERQUE VALLEY........ 100/067 097/066 096 41233
ALBUQUERQUE FOOTHILLS..... 094/066 091/065 092 41344
ALBUQUERQUE WEST MESA..... 100/068 097/067 095 41233
SOCORRO................... 101/067 098/066 095 41122
SANDIA PARK/CEDAR CREST... 092/059 089/058 090 41444
MORIARTY/ESTANCIA......... 095/055 092/054 093 41343
CARRIZOZO................. 098/063 095/063 092 41223
RUIDOSO................... 090/052 087/052 084 41213
RATON..................... 093/057 086/054 087 41454
LAS VEGAS................. 090/056 084/054 087 41545
ROY....................... 095/061 089/059 090 41354
CLAYTON................... 096/066 091/064 088 41243
SANTA ROSA................ 098/064 093/062 093 41234
TUCUMCARI................. 100/068 093/066 091 41133
FORT SUMNER............... 099/067 094/065 093 41123
CLOVIS.................... 099/068 094/067 091 41012
PORTALES.................. 099/067 094/066 092 41012
ROSWELL................... 102/069 097/069 095 41011

.ABQ...NONE.
Hazardous weather outlook, Jul 20, 5:00 AM MST, 5 hours 45 minutes before
NMZ001>021-026-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF NORTHERN AND
WESTERN NEW MEXICO TODAY. ALTHOUGH THEY ARE NOT EXPECTED TO BECOME
SEVERE...THUNDERSTORMS WHICH DEVELOP OVER THE HIGHER TERRAIN WILL
MOVE SLOWLY TOWARD THE SOUTH OR SOUTHWEST INCREASING THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO DIME SIZE AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...ANOTHER
ACTIVE ROUND OF THUNDERSTORMS CAN BE EXPECTED ACROSS WESTERN AND
NORTHERN NEW MEXICO ON MONDAY. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ESPECIALLY OVER AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rio Arriba

When
July 20, 10:45 AM MST
Where
Rio Arriba County, 25 mi E of Tierra Amarilla
Measured
0.88 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
36.700, -105.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375958.